Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Aberdeen, SD

May 17, 2018McPherson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 17, 2018, 3:52 PM CDT for McPherson County, South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 3:52 PM CDT (20:52 UTC)
Expired
May 17, 2018, 7:45 PM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 77 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:10 PM CDTFLASH FLOOD2 W Long Lake, SD106TH ST JUST NORTH OF THE LONG LAKE LAKE IS UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WGUS53 KABR 172052
FFWABR
SDC089-180045-
/O.NEW.KABR.FF.W.0001.180517T2052Z-180518T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
352 PM CDT THU MAY 17 2018

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  North central McPherson County in north central South Dakota...

* Until 745 PM CDT

* At 350 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Long Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4577 9938 4590 9932 4591 9912 4580 9903

$$

TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 17, 12:49 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 17, 12:49 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1249 PM CDT Thu May 17 2018

.UPDATE...
Issued at 1049 AM CDT Thu May 17 2018

Isolated thunderstorms have developed across the James Valley and
portions of north central SD this morning. Activity should
continue to be isolated in nature over the next few hours, working
off of weakening forcing and an outflow boundary as the frontal
boundary sits further north at this time and is expected to stay
north of the area through the day.

&&

.SHORT TERM...(Today through Saturday Morning)
Issued at 401 AM CDT Thu May 17 2018

A couple rounds of convection are expected over the next 48 hours or
so. The upper flow pattern features a western CONUS trough with weak
ridging aloft, though it should be noted that there is a weak trough
traversing this ridge in a southwest flow regime. The ridge re-loads
today, with the main trough digging out west. The shortwave that
is lifting across the area today looks to be mainly focused across
western South Dakota into central North Dakota. The tail end of
this feature moves into the area overnight. A third weak wave
lifts across mainly the east Friday. Each of these will present us
with a round of convection with varying degrees of intensity.

At the surface we have southerly flow with high pressure to the
southeast. A washed out front is moving into the far northeast
CWA, but this feature is moving against the low level gradient
and will be pushed back northwards. The only issue it will present
is possibly to fire weather given the number of spots that have
been requested over the last couple of days and will need to be
addressed if any are sought for that area. Otherwise we are
looking at a developing lee low and inverted surface trough west
river. The gradient increases to about 10mb across the state, with
a south/southeast component and mixed winds around 25kts. Given
the less efficient mixing direction and warm air aloft will trim
this back but gusts around 25mph should be achievable once the
shallow inversion mixes out. Given similar profiles, should also
come close to highs from Wednesday with initially low humidity,
though a more humid airmass is moving into the region.

The severe weather threat appears to be centered west river
associated with the upper wave and lee low/inverted trough as the
focus. CAMS suggest little convection in our area through 22Z.
MLCAPE tops out around 2000-3000 j/kg with a drop off from our west
river counties to along the Missouri valley. 0-6km shear is also
only on the order of 20-30kts. CAMS generate a line, consistent
with bulk shear vectors to the east, and rapid weakening with loss
of daytime heating and as convection moves into less instability.
Still the risk for severe weather exists this afternoon for our
west river/Missouri valley counties, mainly for hail and strong
winds given the shear environment.

Convection is anticipated to weaken overnight, the focus shifting
south of the CWA with the wave that will move over the FSD CWA. A 30-
40kt low level jet will be over the area, but MUCAPE is only on the
order of a few hundred j/kg with a drop off to the east.

The focus for severe weather moves east Friday. Flow aloft shows a
weak 500mb wave in the east initially with neutral flow thereafter.
MLCAPE is mainly along and south of highway 212 in the NAM and a
little farther north in the GFS. 0-6km shear is still unimpressive
and thus the lessened threat for widespread severe weather.
Additionally there will probably be some convective debris around and
BUFKIT profiles are more moist adiabatic Friday.

.LONG TERM...(Saturday through Wednesday)
Issued at 401 AM CDT Thu May 17 2018

Compared to 24 hours ago, the general trends remain similar in that
precipitation (remnant deformation zone/TROWAL-forced) at the start
of the period should be on a general decreasing/diminishing trend,
with conditions drying out for the rest of the weekend into Monday
before the upper level steering flow actually begins to acquire
enough jet stream strength to start moving subtle mid/upper level
short-waves (and precipitation chances) eastward from the Rockies
out onto the plains states next week.

The 850hpa airmass progged to be over the forecast area Saturday and
Sunday could be one to two standard deviations below May climo
normal. Cool surface high pressure centered over the region Saturday
night and Sunday night implies the need for some additional scrutiny
of low temperatures during those two periods. Likely enough cloud-
cover remains over the region Saturday night on enough surface
pressure gradient cold air advection northerly winds to keep
temperatures from falling off too much. But, if skies are clear
Sunday evening/night and winds go light/variable, temperatures could
fall below 40 degrees in spots. After Sunday, daytime insolation and
some modest low level waa next week should nudge temperatures back
up to near to slightly above climo normal next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1234 PM CDT Thu May 17 2018

VFR conditions are expected for all terminals, except KMBG
towards the end of the TAF period, which may see some MVFR
ceilings. Potentially severe thunderstorms are expected to move
into KMBG and KPIR this evening. Low level windshear is expected
during the overnight and early morning hours at all TAF sites.
KMBG and KPIR appear to have greater LLWS around midnight, while
the more eastern sites of KABR and KATY hold onto their LLWS until
shortly after sunrise.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Lueck
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...Telken
Hazardous weather outlook, May 17, 3:28 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CDT Thu May 17 2018

MNZ039-046-SDZ008-020>023-180830-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible late Friday. Severe weather is
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-004-009-015-016-033>035-045-048-180830-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form west river and move east in the
late afternoon and evening hours. There is the risk for severe
weather west river, with large hail and strong winds being the
main threat. Storms are expected to be weakening as they move east
in the evening and the threat for severe weather diminishes
rapidly as storms reach the Missouri valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ005>007-010-011-017>019-036-037-051-180830-
McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Buffalo-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Weak thunderstorms are possible early this morning. Severe weather
is not anticipated with any of these storms.

Storms could move back into the area late tonight into early
Friday. These storms will likely be dissipating and severe weather
is not anticipated with this round of convection.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, May 17, 11:02 AM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1102 AM CDT THU MAY 17 2018

SDZ005-171645-
McPherson SD-
1102 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON COUNTY
UNTIL 1145 AM CDT...

At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eureka, Long Lake and New Town Corner.

LAT...LON 4570 9914 4570 9965 4587 9968 4594 9933
      4594 9918
TIME...MOT...LOC 1601Z 261DEG 25KT 4579 9956

Lueck
Special weather statement, May 17, 1:53 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
153 PM CDT THU MAY 17 2018

SDZ005-171945-
McPherson SD-
153 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCPHERSON COUNTY UNTIL
245 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Lake, or 15 miles south of Ashley, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Long Lake and New Town Corner.

LAT...LON 4576 9890 4570 9950 4583 9954 4594 9931
      4594 9895
TIME...MOT...LOC 1853Z 235DEG 24KT 4582 9928

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:16 AM CDTSpecial Weather StatementABRBuffalo59 min
May 17, 11:02 AM CDTSpecial Weather StatementABRMcPherson43 min
May 17, 1:53 PM CDTSpecial Weather StatementABRMcPherson52 min
May 17, 2:01 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
May 17, 2:45 PM CDTSevere Thunderstorm WarningABRMcPherson45 min
May 17, 3:29 PM CDTSevere Thunderstorm WarningABRMcPherson28 min
May 17, 4:00 PM CDTSevere Thunderstorm WarningABRMcPherson45 min
May 17, 4:12 PM CDTSevere Thunderstorm WarningABRMcPherson35 min
May 17, 4:29 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson46 min
May 17, 5:14 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth46 min
May 17, 5:29 PM CDTFlash Flood WarningABRMcPherson4 hr
May 17, 5:34 PM CDTSevere Thunderstorm WarningABRCorson26 min
May 17, 5:57 PM CDTSevere Thunderstorm WarningABRWalworth48 min
May 17, 6:15 PM CDTSpecial Weather StatementABRCampbell45 min
May 17, 6:24 PM CDTSevere Thunderstorm WarningABRCorson, Dewey51 min
May 17, 6:32 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth43 min

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.